Charlottetown Police say they are investigating two separate reports of women who drank drinks spiked with something while out at downtown bars in October.
"It's very concerning to us that we've had two separate incidents … in our downtown core," said Brad MacConnell, Charlottetown's police chief, in an interview with CBC News.
The women exhibited symptoms including dizziness, slurred speech and weakness, which can easily be mistaken for intoxication, he said. Both recovered and are doing OK, he said.
In one of the instances, police said toxicology testing confirmed the presence of a benzodiazepine — a class of drug usually used to treat anxiety or insomnia. Benzodiazepines include rohypnol, also called "roofies" or date-rape drugs, as well as Xanax and Valium.
MacConnell said investigators don't know what exact type of benzodiazepine was in the drink.
He said it is not uncommon for police to find such drugs when carrying out drug busts.
Police are urging Islanders to keep a close eye on their drinks when out in local bars, and have also asked downtown bars to be aware this may be happening.
'Disturbing type of crime'
One incident was in early October and the other in mid-October, he added. He would not say whether the incidents happened at the same bar, or if police believe they are linked.
"We are certainly taking these incidents very seriously," MacConnell said.
"It's such a disturbing type of crime ... we are going to do more through an awareness campaign," MacConnell said. "As a father, and as a police chief, I'm very concerned."
Anyone who suspects they ingested a spiked drink should go to the Queen Elizabeth Hospital to seek medical attention and report it to the authorities immediately, police say.
MacConnell noted men can fall victim to drink drugging too.
Police are asking anyone with information about the incidents to contact them or Crime Stoppers.